Sensorineural Hearing Loss After Chronic Azithromycin Use

Jisu Kim, MD MSc FHM*; Alexandra White; Michael Lin, MD and Matthew Brugger, MD, Rush University Medical Center, Chicago, IL

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 615

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , ,

Case Presentation:

A 33 yo male with PMH of AIDS and disseminated mycobacterium avium complex (MAC) presented with 1.5 weeks of sudden, bilateral hearing loss.  The hearing loss was symmetric, non-progressive, and he reported difficulty hearing voices and low-frequency sounds. He denied associated headaches, vertigo, visual disturbances, or any recent illnesses, fever, or nuchal rigidity. Patient was on azithromycin (600mg daily) for the past 33 months for the disseminated MAC and tenofovir, one of his antiretroviral regimen.

On presentation, the patient’s blood pressure was 85/55mmHg, but the rest of the vital signs were normal. He was a cachectic male without meningeal signs.  His otoscopic exam, Rinne and Weber tests were normal and he had intact finger rub hearing bilaterally. CSF evaluation was unremarkable. Fungal, urine, and blood cultures showed no growth. RPR was unreactive. However, his basic chemistries and urinalysis were consistent with combined proximal and distal renal tubular acidosis with acute kidney injury (AKI) and his TSH was elevated, consistent with hypothyroidism.

Pure tone audiometry revealed a moderately-severe to severe sensorineural hearing loss (SNHL) bilaterally. A normal CT of the brain was followed by a MRI of the brain and temporal bones with internal auditory canal imaging; there was no evidence of auditory cortex or auditory nerve involvement. After extensive workup, azithromycin was discontinued prior to discharge over concern for possible ototoxic effects and the patient was also started on levothyroxine for his hypothyroidism.  In addition, tenofovir was discontinued, due to the associated nephrotoxicity, and replaced with zidovudine and lamivudine. Seven weeks following discharge, the patient reported that his hearing had returned to baseline.

Discussion: Azithromycin associated SNHL has been described in patients receiving long and short-term treatment for various infections. This often reversible hearing loss is generally symmetric and affects conversational speech frequencies. The onset can be rapid or insidious and reported cases generally occur after 2 to 3 months of azithromycin exposure.  Our patient, however, took azithromycin for 33 months prior to the onset of symptoms. This discrepancy may be explained by our patient’s AKI (GFR 30-35 ml/min) and malnutrition (39 kg, BMI 14.9).  Although biliary excretion is the major route of elimination, in subjects with mild to moderate renal impairment (GFR 10-80 ml/min), mean maximum concentration observed and area under the concentration time curve can increase by 5.1% and 4.2%, respectively, compared to those with normal renal function (GFR > 80 ml/min). In addition, pediatric dosing is dependent on body mass, especially for children under 40 kg. Thus, in our cachectic patient with AKI, previously stable azithromycin dose could have acutely increased enough to cause ototoxicity. Hypothyroidism is also associated with hearing loss, however, this is generally associated with a more insidious onset and in congenital hypothyroidism setting, which affect cochlear development, thus inconsistent with our case scenario.

Conclusions:  We report an unusual case of azithromycin associated SNHL, given the longer total duration of therapy, which likely occurred due to onset of AKI in the setting of malnutrition.  Through this report, we hope to increase the awareness for potential manifestation of medication side effects even in seemingly stable chronic dosing.

To cite this abstract:

Kim J, White A, Lin M, Brugger M. Sensorineural Hearing Loss After Chronic Azithromycin Use. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 615. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/sensorineural-hearing-loss-after-chronic-azithromycin-use/. Accessed July 19, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.